Thanks for posting your query at DoctorSpring.com
I have gone through your question in detail and I can understand what you are going through. Firstly I apologize for the delay in answering, but the length and the complexity of the problem warranted more careful analysis and so took some extra time.
Its difficult to right away pin point the illness , but it appears that you are probably suffering from Bipolar Mood Disorder Type II. These are long standing mood disorders which make the mood alternate between depression and hypomania. Mostly the person stays depressed with brief periods of normalcy or hypomania. This is very troublesome and it frequently exists with comorbid bing disorder, anxiety disorder and impulse control disorder like excessive shopping.
The solution.... Antidepressants are NOT a solution for this and it may infact worsen the illness. What you require is a mood stabilizer. Among the available mood stabilizers Divalproex Sodium in the dose of 20mg/Kg body weight and is generally prescribed in the dosage of 100mg to 1500mg for a average weighted adult person. The other option could be use of lithium in the dose of 800 - 1200 mg depending on the response. These mood stabilizers will treat you depression more effectively and also provide prophylaxis for further mood swings.
Along with these medicines you will definately require use of cognitive behavioural therapy. This therapy requires in-depth assessment of thoughts and their alteration depending on the need.
None of the tests avaiable in the modern sciences are capable enough in diagnosing it perfectly.
Hope this helps,
In case you need any further clarifications, do let me know.
Dr. Srikanth Reddy MD
Patient replied :
I am 100% sure I am not bipolar. This is such an easy thing to be mistaken with. Dopamine defficency, also , even low estrogen and other hormone imbalances will cause the same symptoms.
I tried using the rhodiola herb for depression for 2 weeks, it didn't help alot, so I quit them. The herb stays in the system for 2 weeks, but i started Wellbutrin even if it had one more week in my system, and i felt wonderful for a week, but started to feel depressed and have cravings again, could this be because the wellbutrin and rhodiola worked so well togheter, but when that went out of my system it caused depression again? Is it safe to tale 150 mg wellbutrin with 250 mg rhodiola?
There are plenty of herbs which are known as the natural treatment options for depression. Rhodiola herb and St Jhons Wort are few of them. The mode of action of rhodiola herb is not known but it is supposed to work by increasing the levels of serotonine through various flavanoids.
Its is mostly safe to take 150mg of wellbutrin and 250mg of Rhodiola together. However if you notice tremors or anxiety or sweating or diarrhoea etc then the herb needs to be discontinued. Another possibility is that wellbutrin can also be explored uptil 300mg. This will also imporve the depression.
Hope this helps,
In case if you need any further clarification, do let me know.
Dr. Srikanth Reddy
Patient replied :
I realize that i need to speak with an endocrinologist, as it is becoming more clear to me, that this depression is caused by an hormonal imbalance. It is also strange that i have never had normal menstual cycles.
But thank you for your advice.
( Kindly scroll down for our endocrinologist opinion )
I still feel it could be bipolar mood disorder. But you may still seek an endocrinology opinion. Infact both the treatments can also go hand in hand.
Note from InHouse Physician :
This is what our endocrinologist had to say :
From your description, you have a mood disorder, menstrual irregularity, excessive appetite, food craving and morbid obesity which has been there since childhood.
All this can be explained by primarily a Hypothalamic disorder which can lead to a combination of these problems. Have you undergone any MRI imaging of the brain?
What about hormonal evaluations like LH, FSH, TSH, T4, T3, Prolactin, Cortisol, ?
Feel free to discuss further,
Patient replied :
My TSH usually fluctuate between 2.5 and 5.0 , but it has been higher. My FT4 is usually on the lower side, and FT3 on the higher side. We have tried thyroid hormone, but it had no effect on me, except lowering my TSH to 1,7, but we only tried 25 mcg for 1 month, so I doubt it made any diffrence.
My doctor measured progesterone, and said it was normal, BUT the test was taken the only 3 months in my life i had a stable cycle, and i also felt very good in this period, no depression, no cravings ect, so it has to be a connection ?? I have no idea if a prolactin and cortisol has been taken. If i was to ask for a thourough blood panel to check for anything relating to hormones, what tests should i ask to be done? Or should I just consult an endo to do these tests? How should I put it when talking to an endo so he can understand my situation best?
I did find a result for LH test in my papers, it says 3, but i have no idea when in my cycle this was taken, because i don't have a cycle, so it's hard to say.
It is clear that my body is trying to sort things out, i have currently in the past 2 weeks experienced severe pms with tender breast, back pain, horrible cramps, pain in joints, herpes outbreak, but my period never comes! This is nothing new, this happens every 2 weeks.
I am getting very frustrated with this, as the depression ruins everything for me.
You can mention your symptoms to your endocrinologist there and ask him for the investigations.
It is very important i see the values and then guide you.
You also need to get an MRI Brain done.
I accept there are lots of issues, but we will take it one step at a time. Kindly get back to me with the values for FSH, LH, Prolactin and Cortisol.
Dr. Muthukrishnan J.